Topical steroid cream use linked to burns side effects
People prescribed topical steroid creams have been advised that burns side effects have been experienced after stopping their use after a long period of time.
Posted on 16 September 2021
The advisory has been issued to coincide with National Eczema Week by the Medicines and Healthcare products Regulatory Agency (MHRA).
A review of the evidence of topical steroid withdrawal reactions states:
“There are reports of severe withdrawal reactions taking the form of a dermatitis with intense redness, stinging, and burning that can spread beyond the initial treatment area.”
The review explains that “rebound flares” can occur after “long term continuous or inappropriate use of topical steroids”.
Advice by the MHRA says that healthcare professionals should:
Prescribe the lowest potency of topical corticosteroid needed to effectively treat the skin disorder
Consider reducing the strength or frequency of application gradually if topical corticosteroids have been used for a prolonged time
Make sure patients know how to use it safely and effectively, especially on sensitive areas
Report all suspected adverse drug reactions to the Yellow Card scheme, including after discontinuation of topical corticosteroids
Examples of topical steroids include beclometasone, betamethasone, clobetasol, hydrocortisone, mometasone, and triamcinolone, says the MHRA.
Leigh Day partner, product safety specialist Jill Paterson said:
“The MHRA advisory states that side effects can include burning or stinging, intense itching, peeling of the skin, or oozing open sores that may occur days or weeks after stopping treatment and after as little as two months of continuous treatment in children. This is very concerning and people should consider their options carefully and talk to their doctor if they have concerns.”